Get your full text copy in PDF
Shahnaz Duymun, Vidhya Reddy, Emma Bentley, Anjali Bose-Kolanu
(Department of Medicine, Arnot Ogden Medical Center, Elmira, NY, USA)
Am J Case Rep 2021; 22:e927137
Angioedema is characterized by localized swelling of subcutaneous or submucosal tissue resulting from fluid extravasation due to the loss of vascular integrity. It most commonly occurs with exposure to allergens and certain medications, namely nonsteroidal anti-inflammatory agents and angiotensin-converting enzyme inhibitors. There have been few incidences of angioedema following the administration of tissue plasminogen activator.
CASE REPORT: We describe an 84-year-old woman with a history of hypertension managed with lisinopril who presented with an acute onset of right-sided hemiparesis, slurred speech, and right-sided hemianopsia. Urgent computed tomography of the head revealed subacute infarct of the left pons without hemorrhage. Intravenous alteplase was administered and within 30 min our patient developed severe orolingual edema requiring emergent intubation. Subsequent imaging revealed acute to subacute infarct of the left occipital lobe in the posterior cerebral artery region, consistent with her initial presenting symptoms.
CONCLUSIONS: Angioedema induced by tissue plasminogen activator occurs in approximately 1-5% of patients receiving thrombolysis for ischemic stroke and can be life-threatening. The risk is increased in patients taking angiotensin-converting enzyme inhibitors, in patients with ischemic strokes of the middle cerebral artery, and in the presence of C1 esterase inhibitor deficiency. This phenomenon is usually self-limited and treatment is supportive, although evidence supports the use of antihistamines, steroids, epinephrine, and complement inhibitors. Due to the severity of angioedema and the potential progression to airway compromise, it is crucial to closely monitor patients receiving tissue plasminogen activator.